Alert archive / Illinois / Special Weather Statements in 2017

Special Weather Statement, NWS St. Louis, MO

October 9, 2017Macoupin County, Illinois

NWS St. Louis, MO issued this special weather statement at Oct 9, 2017, 8:44 PM CDT for Macoupin County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2017, 8:44 PM CDT (01:44 UTC)
Expired
Oct 9, 2017, 9:30 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO

County Macoupin County, IL

The radar

The St Louis radar (KLSX), 84 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

450 
WWUS83 KLSX 100144
SPSLSX

Special Weather Statement
National Weather Service St Louis MO
844 PM CDT MON OCT 9 2017
 
ILZ059-100230-
Macoupin IL-
844 PM CDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MACOUPIN COUNTY
UNTIL 930 PM CDT...

At 844 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shipman, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carlinville, Girard, Palmyra, Shipman, Nilwood, Royal Lakes, Modesto,
Chesterfield, Hettick, Scottville, Plainview and Miles Station.

This also includes  Beaver Dam State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3906 9000 3908 9012 3951 9011 3945 8977
TIME...MOT...LOC 0144Z 192DEG 24KT 3912 9005 

$$

TES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this special weather statement went out at Oct 9, 6:57 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Oct 9, 6:57 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
657 PM CDT Mon Oct 9 2017

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 340 PM CDT Mon Oct 9 2017

Low pressure over Oklahoma will drift east-northeast tonight and
Tuesday.  The warm front associated with this low currently extends
from near Sedalia up through northeast Missouri and into northwest
Illinois.  Models are showing decent low level baroclinicity across
the area this evening into tonight with a 15-25kt low level jet
pointing almost perpendicular to the temperature gradient.  This
lift should produce scattered showers and thunderstorms this evening
into the overnight hours.  Will likely see increasing coverage of
the precipitation as the low level jet strengthens a bit ahead of
the low...though the strongest moisture convergence will be back in
the cold sector over Kansas and far northwest Missouri.  P-Wats are
between 1.5 and 2 inches and warm cloud depth is 12,000ft plus so
this convection should be pretty efficient at producing rain.  That
being said, it looks like the showers and storms will be moving, not
training so I think the heavy rain threat will be minimal.  Models
are suggesting that there could be a break in the precip for our
area early tomorrow morning as the warm advection wing moves north
into Iowa.  Some of the CAMS do keep convection going through the
night into Tuesday morning ahead of the cold front...but think it's
most likely we'll see a weakening area of showers and a few storms
well ahead of the front left over from tonight's convection over the
eastern Plains and southwest Missouri.

The low should be just southwest of the STL Metro area by about 18Z
tomorrow.  CAMS are showing a broken line of thunderstorms developing
on the front during the early afternoon and this looks reasonable.
Forecast instability on the GFS is not particularly impressive at
only around 1000 J/Kg of MLCAPE...though 0-6km bulk shear ahead of
the front is 45-50kts which should be enough to get storms spinning.
 All things being equal, the severe threat should be minimized by
the low instability, but if we get some breaks in the clouds on
Tuesday afternoon and decent insolation, the instability could be
quite a bit higher than forecast.

Carney

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 340 PM CDT Mon Oct 9 2017

Period begins with models in fairly good agreement as a negatively
tilted trof pulls thru the area. This trof will weaken Tues night
into Wed as it moves into the Great Lakes region. Precip shud be
confined to the northern and eastern portions of the CWA by Tues
evening with the precip moving out of the CWA around or shortly
after Midnight Wed.

Cooler and drier weather is expected thru Thurs as a large sfc ridge
builds into the area. With cyclonic flow on Wed, albeit weak, expect
a fairly extensive area of stratus across at least the nrn two-
thirds of the CWA on Wed. Some uncertain as to how quickly these
clouds will clear out Wed night, or if they will at all. If they do,
going temps Wed night may be too warm across nrn and ern portions of
the CWA where clouds are currently expected to linger longer. These
clouds shud clear out Thurs at the latest as sly flow returns and
the 850mb wrmfnt lifts out of the area.

Temps are expected to warm quickly Fri and into the weekend as
heights rise with an upper ridge building into the area. A fast
moving trof will bring a chance for precip Sat into Sun. The GFS is
a fast outlier with the sfc low compared to the ECMWF/GEM. Have
trended PoPs toward the ECMWF/GEM solns, however, have also kept
some slight chance PoPs to account for the faster GFS.

Tilly

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 621 PM CDT Mon Oct 9 2017

SPECIFICS FOR KUIN, KCOU: There are two opportunities for
precipitation during the valid TAF period. 1) SHRA/TSRA are
expected to develop after 10/03z near a warm front as it lifts
through the area. 2) Additional SHRA/TSRA are expected to develop
after 10/16z ahead of an approaching cold front. MVFR to IFR
stratus is also expected to develop and spread northward
overnight. The stronger surface wind field should tend to favor
stratus tonight, but areas of fog may also develop.

SPECIFICS FOR KSTL, KSUS, KCPS: There are three opportunities for
precipitation during the valid TAF period. 1) A small cluster of
TSRA was moving northward towards the St. Louis metro area at TAF
issuance and will likely reach the vicinity of the terminals
within the first 0-2 hours of the valid TAF period. 2) SHRA/TSRA
are expected to develop after 10/03z near a warm front as it lifts
through the area. 3) Additional SHRA/TSRA are expected to develop
after 10/16z ahead of an approaching cold front. In addition to
the convection, MVFR to IFR stratus is expected to develop and
spread northward, reaching the St. Louis area terminals after
10/06z. MVFR/IFR fog is also possible, especially if the early
evening thunderstorm cluster is followed by several hours of clear
skies before the stratus develops.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 9, 3:45 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
345 PM CDT Mon Oct 9 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
345 PM CDT Mon Oct 9 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated strong to severe thunderstorms are possible on Tuesday
across parts of eastern and southeast Missouri and southwest
Illinois. The threat is primarily in the afternoon and early
evening for large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Tilly

In the hours before

Local storm report, Oct 9, 8:03 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
803 PM CDT MON OCT 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             GRANITE CITY            38.71N  90.13W
10/09/2017  M1.75 INCH       MADISON            IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700613

KANOFSKY
Local storm report, Oct 9, 8:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
815 PM CDT MON OCT 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             ALTON                   38.90N  90.15W
10/09/2017  M0.70 INCH       MADISON            IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700614

KANOFSKY
Local storm report, Oct 9, 8:19 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
819 PM CDT MON OCT 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     2 NW WOOD RIVER         38.88N  90.11W
10/09/2017  E45 MPH          MADISON            IL   TRAINED SPOTTER

            ESTIMATED 40 TO 50 MPH WIND GUSTS CAUSED POWER OUTAGES
            IN THE CITY OF EAST ALTON.

&&

EVENT NUMBER LSX1700616

KANOFSKY
Local storm report, Oct 9, 8:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
825 PM CDT MON OCT 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND DMG     4 E ALTON               38.90N  90.08W
10/09/2017                   MADISON            IL   AMATEUR RADIO

            12-INCH TREE LIMBS DOWN IN EAST ALTON NEAR SHADY LANE
            AND OAKLEY. REPORT RELAYED BY AMATEUR RADIO OPERATOR.

&&

EVENT NUMBER LSX1700616

KANOFSKY
Local storm report, Oct 9, 8:29 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
829 PM CDT MON OCT 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             4 E ALTON               38.90N  90.08W
10/09/2017  M1.00 INCH       MADISON            IL   AMATEUR RADIO

&&

EVENT NUMBER LSX1700617

KANOFSKY
Special weather statement, Oct 9, 8:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service St Louis MO
844 PM CDT MON OCT 9 2017

ILZ059-100230-
Macoupin IL-
844 PM CDT MON OCT 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MACOUPIN COUNTY
UNTIL 930 PM CDT...

At 844 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shipman, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carlinville, Girard, Palmyra, Shipman, Nilwood, Royal Lakes, Modesto,
Chesterfield, Hettick, Scottville, Plainview and Miles Station.

This also includes  Beaver Dam State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3906 9000 3908 9012 3951 9011 3945 8977
TIME...MOT...LOC 0144Z 192DEG 24KT 3912 9005

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:03 PM CDTSpecial Weather StatementLSXCity of Saint Louis42 min
Oct 9, 7:18 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis42 min
Oct 9, 7:58 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis47 min
Oct 10, 5:27 AM CDTSpecial Weather StatementLSXSaint Louis, City of Saint Louis48 min
Oct 10, 2:41 PM CDTSevere Thunderstorm WarningLSXJefferson49 min
Oct 10, 3:25 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve38 min
Oct 10, 2:30 AM CDTSpecial Weather StatementLSXBond45 min
Oct 10, 4:02 PM CDTSpecial Weather StatementLSXWashington43 min
Oct 10, 4:28 PM CDTAreal Flood AdvisoryLSXMacoupin, Madison, Montgomery, Saint Clair4 hr

Nearby

Special Weather Statements in Illinois, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.